Texas, 2018

Flash Flood in Texas, February 10, 2018

February 10, 2018 · NWS LCH · 1 event in 1 county or zone

A quick 2 to 5 inches of rain fell over Harding County during the morning of the 10th. This flooded some roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A quick 2 to 5 inches of rain fell over Harding County during the morning of the 10th. This flooded some roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 10, 9:37 AM CST, 17 minutes earlier.

Area forecast discussion, Feb 10, 9:37 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
937 AM CST Sat Feb 10 2018

.UPDATE...
Radar still indicating lots of rain over the area this morning
Rains to continue into the afternoon and evening hours. Current
zones are fine.

&&

.PREV DISCUSSION... /issued 534 AM CST Sat Feb 10 2018/

DISCUSSION...
For the 10/12Z TAF Issuance.

AVIATION...
Forecast area is on the warm and very moist side of a frontal
boundary. Meanwhile, an upper level disturbance in the southern
stream will move out of east Texas and across the region. The
disturbance combining with the moist air mass will produce
widespread shower activity with a few thunderstorms. The mix of
moderate to heavy rainfall from the showers...sea fog moving in
from the Gulf...and very low cloud decks...will make for LIFR/IFR
conditions throughout the day. Widespread shower activity will end
west to east during the afternoon hours. However, cold frontal
boundary will not push into the forecast area until the very end
of the TAF period. Therefore, IFR/LIFR conditions from very low
clouds, patchy fog, and scattered showers, will persist through
the end of the forecast period.

Rua

PREV DISCUSSION... /issued 417 AM CST Sat Feb 10 2018/

DISCUSSION...

Short Term (Today through Sunday)

A wet start to the weekend is expected across SE Texas and SW
Louisiana today as an upper level trough progresses across the
region. The 00Z KLCH upper air sounding recorded a PWAT value of
1.71" which, while not being a daily record, is above the average
maximum for early-to- mid February of 1.60" per the SPC
Climatology. In addition to the abundant deep layer moisture, a
tall, skinny CAPE profile and warm cloud depth around 3km indicate
an environment that will support efficient rainfall production.

Coverage of showers and thunderstorms is expected to increase from west
to east throughout the day as forcing for ascent increases across the
region. Showers and a few thunderstorms will remain likely through late
this evening before a surface cold front moves through the region early
Sunday morning. However, the shallow nature of the cold front will allow
for overrunning precipitation to linger through the afternoon on Sunday
into Sunday night.

Overall, widespread rainfall amounts of 2-3 inches, with isolated pockets
of 4 inches or more possible, through Monday morning. Soil moisture
across the area is running around 70% and the latest 1HR/3HR
flash flood guidance are both generally around 2-4 inches. While
rainfall may be heavy at times, these factors combined with the
duration of rainfall should limit the threat of flooding across
the region. Therefore, WPC is now only highlighting the area in a
Marginal Risk of flooding rainfall today. This should translate to
the main threat of flooding being limited to streets and poor
drainage areas.

Across the far southeastern portions of the CWA, limited coverage of
showers early in the day along with a few breaks in cloud cover
could allow for some weak surface based instability to developed.
The combination of 500-750 J/kg of SBCAPE and 0-6 km shear around
30 knots could support one or two more organized storms ahead of
the cold front. The primary threat of any strong to marginally
severe storm that can develop will be damaging winds.

Long Term (Monday through Friday)

Upper level ridging is expected to develop in advance of a trough
digging into the western CONUS by the middle of next week. The
associated surface high pressure will result in return flow that
will usher increased deep layer moisture back into the region.
While there will be a slight chance for showers each day, the
good news is that the latest model guidance is indicating a better
chance of dry conditions for outdoor activities on Lundi Gras,
Fat Tuesday, Ash Wednesday, Valentines Day, Singles Awareness Day,
National Plum Pudding Day, and any other day that may be
celebrated during the early-to-middle part of next week.
Temperatures are expected to be above average during this time
range with highs ranging from the mid 60s/low 70s on Tuesday to
the mid 70s by Thursday and Friday.

MARINE...

Onshore flow ushering warm, moist air over the cooler coastal
waters has resulting in the development of sea fog this morning.
While dense sea fog is only expected through mid-morning, patchy
sea fog will likely continue through late tonight into early
tomorrow morning when a cold front will move through the coastal
waters.

Showers and a few thunderstorms are expected across the coastal
waters today through Sunday ahead of the cold front. A moderate to
strong offshore is expected to develop behind the front and a Small
Craft Advisory will likely be needed for the waters west of
Intracoastal City from Sunday afternoon through Monday morning.
Offshore flow will continue Tuesday before high pressure begins to
build over the eastern Gulf of Mexico resulting in the
redevelopment of onshore flow. Light onshore flow will then continue
into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  52  53  41 /  90  70  50  40
LCH  69  60  61  46 /  90  80  50  40
LFT  71  64  67  48 / 100  80  70  50
BPT  70  56  57  44 / 100  70  50  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...19
Hazardous weather outlook, Feb 10, 4:35 AM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
435 AM CST Sat Feb 10 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
110245-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
435 AM CST Sat Feb 10 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Areas of fog will reduce visibility and could result in hazardous
travel conditions across southeast Texas and southwest Louisiana
through mid morning.

Showers and thunderstorms are expected across the region today in
advance of an approaching low pressure system. This will result
in a Marginal Risk for localized flooding across southeast Texas
and southwest Louisiana today.

There is also a Marginal Risk for severe thunderstorms across
southeastern Acadiana today. The primary threat will be damaging
winds in addition to cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front will move through the region Sunday morning and bring
a chance for additional showers and thunderstorms. Some
thunderstorms will be capable of producing gusty winds in
addition to occasional cloud to ground lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-110245-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
435 AM CST Sat Feb 10 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Areas of sea fog will reduce visibility below one mile and result
in hazardous navigating conditions through mid morning. While
visibility is expected to improve by late morning, patchy sea fog
will linger across the coastal waters through tonight.

Chances for showers and thunderstorms over the coastal waters will
increase through today into tonight. Some storms will be capable
of producing gusty winds in addition to occasional cloud to water
lightning strikes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Moderate to strong offshore flow is expected to develop in the
wake of a cold front Sunday. This will likely result in hazardous
conditions for small craft Sunday afternoon through Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 10, 9:47 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
947 AM CST SAT FEB 10 2018

TXZ215-216-101615-
Orange TX-Jefferson TX-
947 AM CST SAT FEB 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON AND WESTERN
ORANGE COUNTIES UNTIL 1015 AM CST...

At 947 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from China to Hamshire. Movement was northeast at 35
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Beaumont, Port Arthur, Nederland, Vidor, Nome, Hamshire, Central
Gardens, Bevil Oaks, China, Rose City, Pine Forest, Lakeview, Port
Acres, Fannett, La Belle and Southeast Texas Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3012 9430 3014 9428 3017 9428 3017 9424
      3019 9421 3018 9419 3019 9418 3017 9417
      3016 9411 3020 9409 3023 9412 3024 9408
      3024 9401 2991 9393 2979 9435 2989 9436
      2989 9440 3002 9445 3010 9445
TIME...MOT...LOC 1547Z 233DEG 29KT 3003 9433 2989 9431

Tingler

The radar

The Lake Charles radar (KLCH), 98 km away, was scanning. The volume nearest the first event began at 15:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hardin

When
February 10, 9:54 AM CST to 10:54 AM CST
Where
Hardin County, 3.92 mi NE of Fresenius to 3.81 mi NNE of Silsbee
Cause
Heavy Rain
Reported by
Public
Coordinates
30.419, -94.182

Five inches of rain during the morning of the 10th flooded some roadways north of Silsbee including Craven Camp Road and Turtle Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739897.